Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Apr 28, 2018, 6:45 PM EDT for Middlesex County, Morris County, Somerset County, New Jersey. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2018, 6:45 PM EDT (22:45 UTC)
- Expired
- Apr 28, 2018, 7:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Middlesex County, NJ, Morris County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 98 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:45 PM EDT | HAIL 0.25 | Randolph Twp, NJ | |
| Apr 28, 6:55 PM EDT | HAIL 0.5 | Morristown, NJ | VIDEO OF HAIL BETWEEN PEA AND DIME SIZED IN MORRISTOWN. |
| Apr 28, 7:08 PM EDT | HAIL 0.25 | Hanover Twp, NJ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362
WWUS81 KPHI 282245
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
645 PM EDT SAT APR 28 2018
NJZ001-008-010-012-282315-
Morris-Sussex-Somerset-Middlesex-
645 PM EDT SAT APR 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...NORTHEASTERN
SUSSEX...SOMERSET AND MIDDLESEX COUNTIES...
At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Lake to Flagtown. Movement
was east at 20 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
New Brunswick, Morristown, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Bridgewater, South Brunswick, North Brunswick, Dover,
Madison, Middlesex, Florham Park, East Hanover, Lincoln Park, Bound
Brook, Manville, Kinnelon and Chatham.
LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
4103 7442 4097 7428 4090 7427 4091 7433
4076 7437 4075 7436 4067 7446 4066 7440
4060 7446 4059 7428 4030 7439 4043 7475
4047 7477 4058 7471 4128 7453
TIME...MOT...LOC 2244Z 283DEG 17KT 4120 7448 4050 7470
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 28, 3:18 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 28, 3:18 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 PM EDT Sat Apr 28 2018
.SYNOPSIS...
A strong cold front will pass through our region this evening.
Low pressure is forecast to meander in New England and vicinity
on Sunday and Monday as high pressure slides from the Great
Lakes to the Carolinas. The high is expected to settle over the
western North Atlantic and it should influence our weather from
Tuesday into Friday. Another cold front approaching from the
northwest is forecast to arrive on Friday night.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Elongated area of low pressure currently situated along a cold
front over central PA extending north into upstate NY with a
line of showers along this front moving east. Meanwhile, across
the forecast area, we are in the warm sector with a southerly
flow allowing temps to get well into the 60s with even some 70+
degree readings. As we go through the latter part of afternoon,
the aformentioned cold front and line of showers will be moving
east and should enter our western counties beginning by around
21z. Instability will be increasing as this occurs with high res
models suggesting a few hundred J/kg of ML CAPE by the time the
line moves in. Low level lapse rates will also be fairly steep
with a fairly strong flow through the boundary layer and deep
layer shear near 50 knots. For this reason, expect line to
intensify with isolated thunder still possible. Also, showers
and any storms could produce gusty winds and it's worth noting
that the Storm Prediction Center has placed most of eastern PA
into NW NJ into a marginal risk for severe storms. This means a
few locally severe storms could occur though we are not
expecting this to be a significant widespread severe weather
event. Damaging winds are the biggest threat.
By around 8 pm this evening, showers should be reaching the
I-95 corridor but instability will be decreasing by this time
with any risk of thunder and severe weather quickly diminishing.
Beyond this time, showers will continue pushing east through NJ
as the front moves east with some indications some additional
showers could re- develop just behind the front back toward the
I-95 corridor by the later evening so we keep at least chance
POPs in the forecast through this period. Precip should finally
move out overnight as the front pushes off the coast and low
pressure re-organizes over New England. Brisk NW winds will also
be setting up by this time due to the strengthening pressure
gradient between this low and high pressure over the midwest.
Lows by morning will generally be in the upper 30s to mid 40s
except mid 30s over the southern Poconos.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
For Sunday, upper level trough supporting the surface low
described above will be closing off into a closed upper low over
the northeast. This combined with the continuing brisk NW winds
will result in a much cooler day with considerable cloud cover,
especially north. Also, some scattered to isolated showers will
be possible across the far north through the southern Poconos
and it's possible these could even be mixed with a little snow
as highs here will only be in the low to mid 40s. Elsewhere,
expect highs generally in the 50s. However NW winds 10-20 mph
will make it feel cooler.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The mid level pattern on Sunday night will feature troughs over
the northeastern and northwestern states with a ridge up the
middle of the country. The trough over the northwest is forecast
to deepen as the ridge and the northeastern trough progress to
the east. The axis of the ridge is expected to pass over our
region on Tuesday night. Temperatures will start the work week
below normal. However, the pattern change will result in well
above normal temperatures late in the week.
Surface low pressure will continue to lose its influence over
our weather gradually during the period from Sunday night
through Monday night. We are anticipating a good deal of cloud
cover on Sunday night and Monday from the Poconos and the Lehigh
Valley into northern and central New Jersey. We have included
the mention of a low or slight chance of rain showers in those
areas. Actually, we may end up seeing a fair amount of virga on
Monday afternoon up there as the lower levels continue to dry. A
partly cloudy sky is anticipated for northeastern Maryland,
Delaware and southern New Jersey. The sky is forecast to become
mostly clear for Monday night and Tuesday and temperatures
should begin their rise to above normal levels.
Surface high pressure is expected to become established over
the western North Atlantic resulting in a south to southwest
surface flow in our region from Tuesday into Friday. Warm and
mostly rain- free weather is anticipated.
Weak disturbances traveling over the ridge in the mid level
flow may bring some showers and thunderstorms to areas to our
northwest and north from late Wednesday into early Friday. The
potential for any precipitation making its way into our
northwestern counties appears slim but we have included the
mention of a slight chance of precipitation there.
Our best chance for showers and thunderstorms in the long-term
period of the forecast is from Friday afternoon into Friday
evening, ahead of a cold front approaching from the northwest.
It appears as though the front will pass through our region on
Friday night, with clearing anticipated for Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Brief MVFR visbys are likely for most terminals as
showers move through early this evening. Otherwise, expect VFR.
SW winds around 10 knots will shift to NW around 5 to 10 knots
through this evening as the cold front moves through. Moderate
Confidence.
Sunday...VFR with a scattered to broken deck generally around 5
to 10 kft. NW winds 10 to 15 gusting up to 25 knots. Moderate
Confidence.
Outlook...
Sunday night through Thursday...Mainly VFR.
&&
.MARINE...
Conditions are expected to be below Small Craft Advisory
conditions through tonight. Southerly winds this afternoon into
this evening will shift to NW overnight as a cold front moves
through and gusts may approach 25 knots toward daybreak.
For Sunday, expect SCA conditions as NW winds will generally be
around 15 knots with gusts of 20 to 25 knots.
Outlook...
Sunday night through Thursday...No marine headlines are
anticipated.
&&
.FIRE WEATHER...
A northwest wind of 15 to 20 mph with gusts around 25 mph is
anticipated for Monday afternoon. Relative humidity values are
expected to drop into the 20s in much of southeastern
Pennsylvania, southern New Jersey, Delaware and northeastern
Maryland. If the forecast does not change, we will coordinate
with our fire weather partners on Sunday to see if any special
fire weather products should be issued for Monday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Sunday for ANZ431-
450>455.
&&
Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Fire Weather...IovinoHazardous weather outlook, Apr 28, 3:20 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 320 PM EDT Sat Apr 28 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-291930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 320 PM EDT Sat Apr 28 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-291930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 320 PM EDT Sat Apr 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 28, 6:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
626 PM EDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL DOWNINGTOWN 40.01N 75.70W
04/28/2018 E0.25 INCH CHESTER PA SOCIAL MEDIA
PEA-SIZED HAIL REPORTED IN DOWNINGTOWN. TIME
APPROXIMATED FROM RADAR.
&&
EVENT NUMBER PHI1800657
CMSSpecial weather statement, Apr 28, 6:26 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
626 PM EDT SAT APR 28 2018
DEZ001-NJZ016>019-PAZ070-071-101-102-104-106-282315-
New Castle-Northwestern Burlington-Salem-Camden-Gloucester-Lower
Bucks-Eastern Montgomery-Delaware-Western Chester-Eastern
Chester-Philadelphia-
626 PM EDT SAT APR 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW CASTLE...NORTH
CENTRAL SALEM...NORTHWESTERN CAMDEN...NORTHWESTERN GLOUCESTER...
SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS...SOUTHEASTERN
CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...
At 625 PM EDT, a strong thunderstorm was located over West Chester,
moving east at 30 mph.
Dime size hail is possible with this storm. Additionally, a gust
front a few miles ahead of the thunderstorm could bring gusts up to
40 mph before the rain even begins.
Locations impacted include...
Philadelphia, Camden, West Chester, Gloucester City, Bensalem,
Norristown, Chester, Deptford, West Deptford, Phoenixville, West
Norriton, East Norriton, Bellmawr, Yeadon, Westtown, Woodbury,
Riverside, Downingtown, Conshohocken and Palmyra.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4011 7572 4013 7546 4011 7547 4011 7543
4013 7540 4017 7486 3966 7521 3989 7578
TIME...MOT...LOC 2225Z 270DEG 24KT 3999 7562
SFJLocal storm report, Apr 28, 6:29 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL EXTON 40.03N 75.63W
04/28/2018 M0.25 INCH CHESTER PA TRAINED SPOTTER
PEA-SIZED HAIL IN EXTON.
&&
EVENT NUMBER PHI1800658
CMSLocal storm report, Apr 28, 6:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 PM EDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL LAKE HOPATCONG 40.95N 74.62W
04/28/2018 E0.25 INCH MORRIS NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1800659
SFJLocal storm report, Apr 28, 6:41 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
641 PM EDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL JEFFERSON TWP 40.96N 74.59W
04/28/2018 E0.25 INCH MORRIS NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1800660
CMSSpecial weather statement, Apr 28, 6:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
645 PM EDT SAT APR 28 2018
NJZ001-008-010-012-282315-
Morris-Sussex-Somerset-Middlesex-
645 PM EDT SAT APR 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...NORTHEASTERN
SUSSEX...SOMERSET AND MIDDLESEX COUNTIES...
At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Lake to Flagtown. Movement
was east at 20 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
New Brunswick, Morristown, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Bridgewater, South Brunswick, North Brunswick, Dover,
Madison, Middlesex, Florham Park, East Hanover, Lincoln Park, Bound
Brook, Manville, Kinnelon and Chatham.
LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
4103 7442 4097 7428 4090 7427 4091 7433
4076 7437 4075 7436 4067 7446 4066 7440
4060 7446 4059 7428 4030 7439 4043 7475
4047 7477 4058 7471 4128 7453
TIME...MOT...LOC 2244Z 283DEG 17KT 4120 7448 4050 7470
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:44 AM EDT | Small Craft Advisory | PHI | 24 hr | |
| Apr 28, 5:16 AM EDT | Dense Fog Advisory | PHI | Atlantic, Burlington, Camden, Gloucester, Hunterdon, Mercer and 3 more | 4 hr |
| Apr 28, 5:15 PM EDT | Special Weather Statement | PHI | Warren | 30 min |
| Apr 28, 6:06 PM EDT | Special Weather Statement | PHI | Morris, Sussex, Warren | 24 min |
| Apr 28, 6:21 PM EDT | Special Weather Statement | PHI | Hunterdon, Mercer, Morris, Somerset, Sussex | 24 min |
| Apr 28, 6:37 PM EDT | Special Marine Warning | PHI | 53 min | |
| Apr 28, 7:20 PM EDT | Special Marine Warning | PHI | 55 min | |
| Apr 28, 4:08 PM EDT | Special Weather Statement | PHI | Berks, Lehigh | 37 min |
| Apr 28, 4:40 PM EDT | Special Weather Statement | PHI | Berks, Lehigh, Northampton | 50 min |
| Apr 28, 5:22 PM EDT | Special Weather Statement | PHI | Chester, Montgomery | 23 min |
| Apr 28, 5:52 PM EDT | Special Weather Statement | PHI | Montgomery | 23 min |
| Apr 28, 6:09 PM EDT | Special Weather Statement | PHI | Bucks, Chester, Delaware, Montgomery | 36 min |
| Apr 28, 6:26 PM EDT | Special Weather Statement | PHI | Chester, Delaware, Philadelphia | 49 min |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.